Alert archive / Iowa / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Des Moines, IA

June 14, 2018Boone County, Story County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 14, 2018, 9:13 AM CDT for Boone County, Story County, Iowa. It was in force for 6 hr. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2018, 9:13 AM CDT (14:13 UTC)
Expired
Jun 14, 2018, 3:15 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Boone County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 30 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 9:15 AM CDTHEAVY RAIN 3.72 Nw Maxwell, IA
Jun 14, 9:25 AM CDTHEAVY RAIN 3.63 W Ames, IA
Jun 14, 9:40 AM CDTHEAVY RAIN 4.5Ames, IA0.8 MILES EAST OF AMES AIRPORT.
Jun 14, 9:45 AM CDTHEAVY RAIN 4.75Ames, IA
Jun 14, 10:16 AM CDTHEAVY RAIN 5.4Ames, IA1/2 MILE SOUTH OF ISU CAMPUS.
Jun 14, 10:20 AM CDTHEAVY RAIN 5.41 Wsw Ames, IA
Jun 14, 10:24 AM CDTHEAVY RAIN 6.54 E Ames, IAVIA SOCIAL MEDIA.
Jun 14, 10:49 AM CDTFLASH FLOODAmes, IAWATER ROUGHLY 2 TO 3 FEET DEEP ON GRAND AVENUE AT THE UNDERPASS OF THE RAILROAD JUST NORTH OF LINCOLN WAY. SEVERAL STALLED CARS. REPORT VIA SOCIAL MEDIA AND WHOTV.
Jun 14, 11:28 AM CDTHEAVY RAIN 4.453 W Ames, IA
Jun 14, 11:31 AM CDTFLASH FLOOD1 Wsw Slater, IAWATER UP TO THE BUMPERS ON SEVERAL VEHICLES IN A PARKING LOT NEAR THE BOONE AND STORY COUNTY LINE ON R38. REPORT VIA SOCIAL MEDIA.
Jun 14, 2:17 PM CDTHEAVY RAIN 2.5Sheldahl, IAVIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 96 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1543 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

249 
WGUS53 KDMX 141413
FFWDMX
IAC015-169-142015-
/O.NEW.KDMX.FF.W.0008.180614T1413Z-180614T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
913 AM CDT THU JUN 14 2018

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Story County in central Iowa...
  Eastern Boone County in central Iowa...

* Until 315 PM CDT Thursday.

* At 908 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. As much as three to four inches 
  of rain has fallen and up to one to two more inches are expected. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Ames, Boone, Nevada, Story City, Huxley, Madrid, Slater, Roland,
  Gilbert, Woodward, Iowa State Center, Boone Speedway, Maxwell,
  Cambridge, Collins, Sheldahl, Kelley, Luther, Fraser and Boone
  Municipal Airport.

This includes Interstate 35 between mile markers 102 and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4186 9393 4221 9399 4221 9348 4186 9323

$$

Zogg
1 follow-up statement
187 
WGUS73 KDMX 141718
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1218 PM CDT THU JUN 14 2018

IAC015-169-142015-
/O.CON.KDMX.FF.W.0008.000000T0000Z-180614T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Story IA-Boone IA-
1218 PM CDT THU JUN 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
STORY AND EASTERN BOONE COUNTIES...

At 1208 PM CDT, Doppler radar indicated the rain has decreased in 
intensity across the warned area. As much as five to six inches of 
rain have fallen. Flash flooding was reported in the Ames area and 
is likely occurring elsewhere. The Squaw Creek is expected to go 
above flood stage in Ames at Lincoln Way. Please refer to the 
related Flood Warning for details.

Some locations that will experience flooding include...
Ames, Boone, Nevada, Story City, Huxley, Madrid, Slater, Roland,
Gilbert, Woodward, Iowa State Center, Boone Speedway, Maxwell,
Cambridge, Collins, Sheldahl, Kelley, Luther, Fraser and Boone
Municipal Airport.

This includes Interstate 35 between mile markers 102 and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4186 9393 4221 9399 4221 9348 4186 9323

$$

Zogg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 5:58 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 14, 5:58 AM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
558 AM CDT Thu Jun 14 2018

.SHORT TERM.../Today through Tonight/
Issued at 409 AM CDT Thu Jun 14 2018

Strong theta-e advection ongoing into central Iowa this morning
as strong low level jet directing moisture into the state.
Convection has recently developed where this strong moisture
advection is occurring on the nose of strong MUCape. Have had a
few reports of hail with a two inch report near Moorland early
this morning with one of the stronger storms. Will continue to see
a few storms approach or exceed severe criteria into this morning
as the instability builds into the state with main concern
continuing from large hail. The CAMs slowly progress this
convection east this morning with an apparent MCV developing as
the storms become more widespread. Also anticipate heavy rainfall
with these storms with PWATs climbing to over 1.5".

Most of the storms will pass east of the forecast area by midday
with building thickness/heat into the state thereafter.
Temperatures should climb nicely, especially in the west where
clouds from the morning convection should give way to some
sunshine. This warmth will continue into tonight with lows around
70s in most locations as the warm/humid airmass spreads over the
state. Convection tonight will mainly be north and east of the
forecast area where the strongest moisture advection will occur
although the far northeast portions of the forecast area may see
a stray storm.

.LONG TERM.../Friday through Wednesday/
Issued at 409 AM CDT Thu Jun 14 2018

From Friday through Sunday our weather will be dominated by a
mid-level ridge centered over the southeast U.S. and building over
Iowa. This will bring persistent hot weather to our forecast area,
with high temperatures well into the 90s and heat index values
approaching or topping 100 degrees each day. In addition southerly
breezes will hold overnight temperatures in the 70s, with lows in
the mid to upper 70s in many areas. This scenario will likely
justify a long-duration heat advisory, which could be issued as
soon as this afternoon. All outdoor interests this weekend should
plan to take appropriate precautions for potentially hazardous
heat. The aforementioned mid-level ridge will also set up a
proverbial "ring of fire" scenario in which multiple rounds of
convection will fire on the northwestern periphery of the ridge.
Initially these storms may sneak into our far northern counties,
on Friday night and/or Saturday night, but generally the bulk of
the activity will remain to our north and northwest across South
Dakota and Minnesota.

On Sunday night or Monday the ridge will begin to break down, at
least across our region, as a broad 500 mb trough slowly
approaches from the west. This will bring a surface trough through
Iowa, accompanied by showers and thunderstorms. However, various
prognostic model runs continue to show a high degree of
variability in both the timing of this trough passage and also in
the extent to which it will progress south of the area as opposed
to stalling out nearer to the Iowa/Missouri border. Either way, by
Tuesday and possibly by Monday we will see relief from the heat
as the trough moves through, and it will then remain to be seen
whether we get a few days of sunny and dry weather or whether the
decayed frontal zone comes back northward much quicker, bringing a
return of clouds and rain. This makes the forecast quite
uncertain toward the middle of next week, though the one thing
that can be said with some confidence is that the upcoming heat
wave will not last past Monday at the latest.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 558 AM CDT Thu Jun 14 2018

Main concern in the forecast will be over the next six hours as
convection pushes across central Iowa. This will produce areas of
restricted visibilities and ceilings due to heavy rain. Surface
winds will also be erratic in and around thunderstorms. However,
the activity is expected to move east of the forecast area by this
afternoon with widespread VFR conditions returning for the
remainder of the forecast. Non-convective LLWS is also expected
later tonight as the low level jet increases.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Cogil
LONG TERM...Lee
AVIATION...Cogil
Hazardous weather outlook, Jun 14, 3:40 AM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
340 AM CDT Thu Jun 14 2018

IAZ004>007-015>017-023>028-033>038-044>050-057>062-070>075-
081>086-092>097-151100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
340 AM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms will affect Iowa this morning, mainly
north of Interstate 80. A few storms could be strong to severe,
with large hail the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible at times across far northern Iowa from
Friday night through Sunday night. A few of these storms could be
strong to severe, but most of the activity will be north of the
border in Minnesota. More widespread thunderstorms may be possible
at times from Monday through Tuesday, but confidence is lower and
the severe weather threat is uncertain during that time.

Hot and humid conditions will prevail from Friday through at least
Sunday and perhaps into Monday. Heat index values will approach
or exceed 100 degrees each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ039-151100-
Black Hawk-
340 AM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms will affect the area this morning. A few
storms could be strong to severe, with large hail the primary
threat.

A River Flood Warning remains in effect for the Cedar River
basin at Cedar Falls. Please refer to our website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances will return to the area between Monday and
Tuesday of next week. The severe weather threat is uncertain at
this time.

Hot and humid conditions will prevail from Friday through at least
Sunday and perhaps into Monday. Heat index values will approach
or exceed 100 degrees each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Lee

In the hours before

Local storm report, Jun 14, 8:57 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
857 AM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 SSE ALTOONA           41.63N 93.47W
06/14/2018  M2.63 INCH       POLK               IA   TRAINED SPOTTER

&&

BF
Special weather statement, Jun 14, 9:00 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Des Moines IA
900 AM CDT Thu Jun 14 2018

IAZ033>035-045>048-141600-
Sac-Calhoun-Webster-Carroll-Greene-Boone-Story-
Including the cities of Sac City, Lake View, Odebolt, Wall Lake,
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy,
Fort Dodge, Carroll, Jefferson, Boone, and Ames
900 AM CDT Thu Jun 14 2018

...Strong Wind Gusts Possible...

A line of thunderstorms is slowly moving southeast through the
area. Heavy rainfall is likely with these storms along with wind
gusts between 35 and 45 mph. Be prepared for strong winds which
could blow around loose objects. Flash flooding is also a concern.
Never cross water covered roads.

FAB
Local storm report, Jun 14, 9:04 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
904 AM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       5 S NEVADA              41.95N 93.45W
06/14/2018  M2.91 INCH       STORY              IA   COCORAHS

&&

BF
Local storm report, Jun 14, 9:05 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
905 AM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       3 W AMES                42.03N 93.67W
06/14/2018  M2.79 INCH       STORY              IA   COCORAHS

&&

BF
Special weather statement, Jun 14, 9:08 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Des Moines IA
908 AM CDT THU JUN 14 2018

IAZ075-086-141500-
Wapello IA-Mahaska IA-
908 AM CDT THU JUN 14 2018

...Strong Wind Gusts and Small Hail Possible With Storms...

At 907 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ottumwa Industrial Airport, or 7 miles north of Ottumwa, moving east
at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ottumwa, Ottumwa Industrial Airport, Eldon, Fremont, Agency,
Kirkville, Chillicothe and Oskaloosa Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4099 9264 4107 9264 4125 9253 4124 9241
      4116 9241 4116 9218 4090 9218
TIME...MOT...LOC 1407Z 284DEG 24KT 4112 9247

Boksa
Local storm report, Jun 14, 9:13 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
913 AM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       3 SW BADGER             42.58N 94.18W
06/14/2018  M3.65 INCH       WEBSTER            IA   TRAINED SPOTTER

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:26 AM CDTSpecial Weather StatementDMXWebster64 min
Jun 14, 2:52 AM CDTSevere Thunderstorm WarningDMXWebster27 min
Jun 14, 3:25 AM CDTSevere Thunderstorm WarningDMXBoone, Story18 min
Jun 14, 6:36 AM CDTSpecial Weather StatementDMXBoone, Hamilton, Humboldt, Pocahontas, Polk, Story and 1 more54 min
Jun 14, 7:49 AM CDTFlash Flood WarningDMXCalhoun, Humboldt, Pocahontas, Webster6 hr
Jun 14, 8:38 AM CDTFlash Flood WarningDMXHamilton, Webster6 hr
Jun 14, 9:08 AM CDTSpecial Weather StatementDMXWapello52 min
Jun 14, 10:50 AM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello16 min
Jun 14, 12:14 PM CDTRiver Flood WarningDMXStory29 hr
Jun 14, 2:38 PM CDTRiver Flood WarningDMXWebster7 hr
Jun 14, 3:00 PM CDTHeat AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more4 days

Nearby

Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.